Skip to main content

Involvement of the Multidrug Resistance P-Glycoprotein in Acetaminophen-Induced Toxicity in Hepatoma-Derived HepG2 and Hep3B Cells

Buy Article:

$51.00 plus tax (Refund Policy)

Abstract:

Acetaminophen overdose causes severe hepatic failure. Although the mechanisms of acetaminophen hepatotoxicity have been well investigated, little is known about the involvement of the P-glycoprotein in acetaminophen transport and toxicity. P-Glycoprotein is a membrane efflux pump, playing a significant role in regulating absorption, excretion, and tissue distribution of many drugs. To evaluate the contribution of P-glycoprotein transporter in the course of acetaminophen-induced toxicity, HepG2 and Hep3B cells with different P-glycoprotein expression and activity, were treated by acetaminophen (1–10 mM) for different time periods, with or without the P-glycoprotein inhibitor verapamil. P-Glycoprotein activity was determined by rhodamine 123 efflux assay and western blot analysis. To assess the acetaminophen-induced toxicity and effect of verapamil, we investigated cellular redox status, phosphatidylserine externalization, nuclear fragmentation and ultrastructural changes. Verapamil markedly enhanced acetaminophen-induced oxidative damage and cell death. Moreover, verapamil revealed acetaminophen toxicity even at subtoxic levels. High acetaminophen concentrations increased P-glycoprotein activity and content in both HepG2 and Hep3B cells. These observations suggest the involvement of P-glycoprotein in acetaminophen transport. Notwithstanding the differences of the investigated hepatoma cell lines in P-glycoprotein function, acetaminophen-induced toxicity was similar, possibly due to different functions of drug-metabolizing systems. We conclude that acetaminophen is a P-glycoprotein substrate and P-glycoprotein is involved in acetaminophen transport and toxicity in HepG2 and Hep3B cells. This study establishes the fact that acetaminophen can modulate P-glycoprotein in tumour cells, suggesting that its routine use in cancer patients in combination with anticancer drugs, may influence the result of chemotherapy.
No References
No Citations
No Supplementary Data
No Data/Media
No Metrics

Document Type: Research Article

Affiliations: 1: Paediatric Research and Electron Microscopy Unit, and 2: Laboratory for Shock and Trauma Research, Ruth and Bruce Rappaport Faculty of Medicine, Technion-Israel Institute of Technology, Haifa, Israel

Publication date: 2006-09-01

More about this publication?
  • Formerly Pharmacology & Toxicology
  • Access Key
  • Free content
  • Partial Free content
  • New content
  • Open access content
  • Partial Open access content
  • Subscribed content
  • Partial Subscribed content
  • Free trial content
Cookie Policy
X
Cookie Policy
Ingenta Connect website makes use of cookies so as to keep track of data that you have filled in. I am Happy with this Find out more